Florida, 2009Hail in Florida, July 10, 2009
July 10, 2009 · NWS MLB · 1 event in 1 county or zone
Numerous afternoon convection produced strong storms and an isolated severe thunderstorm with hail near Ft. Drum.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous afternoon convection produced strong storms and an isolated severe thunderstorm with hail near Ft. Drum.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 10, 1:35 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 10, 1:35 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT FRI JUL 10 2009
.DISCUSSION...
...COVERAGE OF AFTERNOON STORMS GRADUALLY DIMINISHING OVER WEEKEND..
TONIGHT...AFTERNOON STORMS AND SHOWERS EXPECTED TO LINGER THROUGH
SUNSET THEN DIMINISH AS DAYTIME HEATING INFLUENCE IS LOST. FRONTAL
TROUGHING/BOUNDARY MOVING DOWN THE PENINSULA CONTINUES TO DISSIPATE
AS UPPER TROUGH AXIS MOVES OVERHEAD THEN OFF TO THE SOUTHEAST. WATER
VAPOR SATELLITE LOOP ALREADY SHOWING DRIER MID/UPPER LEVEL AIR MASS
FILTERING IN FROM THE NORTHWEST AND OVER THE STATE OVERNIGHT AND
SATURDAY. SCATTERED SHOWERS/STORMS OVERLAND WILL WIND DOWN DURING
THE EVENING.
SATURDAY...WEAK SURFACE TROUGHING FORECAST TO LIE OVER CENTRAL
FLORIDA SATURDAY WILL ACT AS A FOCUS FOR ISOLATED SHOWERS MOVING
WEST TO EAST. EXPECT AFTERNOON SHOWERS AND STORMS TO DEVELOP AND
PUSH TO THE EAST AS THE STEERING FLOW WILL HAVE NOT YET SHIFTED
AROUND TO THE NORTHEAST AND EAST. LIKELY POP/60 FROM CAPE CANAVERAL
AND SOUTH BREVARD/OSCEOLA SOUTH AS STRONGER WESTERLY STEERING FLOW
WILL TEND TO PUSH STORMS BACK TO THE COAST. STORMS COULD BECOME GOOD
LIGHTNING/GUSTY WIND PRODUCERS CAPE CANAVERAL SOUTH AS THEY BUMP
AGAINST THE AFTERNOON SEA BREEZE.
(PREVIOUS DISCUSSION)
.SUN-MON...
CTRL CONUS RIDGE TRIES TO BUILD EWD AND LINK UP WITH THE WRN
EXTENSION OF THE ATLC RIDGE...BUT AS WEVE SEEN SO OFTEN THIS SUMMER
THUS FAR...IT NEVER REALLY COMPLETES THE JOB. INSTEAD...ECFL
REMAINS UNDER A SORT OF WEAKNESS AT H50 (591-592DM) BETWEEN THE
RIDGES. THIS WILL KEEP A WEAK SFC PRES PATTERN IN PLACE. AS MOISTURE
ASCD WITH WEAKENING FRONTAL TROUGH DIMINISHES...POPS WILL RETURN TO
NR CLIMO (30-40). BY LATE MON/MON NGT...THE GFS SHOWS SOME SHORT
WAVE ENERGY TRYING TO DRIVE A FRONTAL TROUGH CLOSE ENOUGH TO NORTH
FL...BUT WOULD PREFER TO WAIT BEFORE NUDGING UP POPS ANY.
.TUE-THU...
PERSISTENT ERN CONUS TROUGHING WILL MAINTAIN THE SUBTLE WEAKNESS IN
THE H50 HGT FIELDS OVER FL. GFS GUIDANCE SHOWS SLOWLY INCREASING
MOISTURE IN PERSISTENT LIGHT SRLY FLOW PATTERN WITH SFC RIDGE AXIS
IN CLOSE PROXIMITY. WILL SLOWLY TREND POPS UP FROM 30 TO 40 FROM MID
TO LATE WEEK. ALL IN ALL...COVERAGE AND STORM STRENGTH DURG DAYS 2-7
LOOK LIKE PRETTY TYPICAL FOR EARLY-MID JULY.
&&
.AVIATION...SCATTERED MVFR/IFR LIGHTNING STORMS WITH GUSTS TO 45KT
AS DAYTIME HEATING AND PREVAILING WESTERLY FLOW PUSHES STORMS
AGAINST THE SEA BREEZE AS IT TRIES TO MOVE INLAND. STORMS/SHOWERS
EXPECTED TO WIND DOWN MID EVENING WITH MID/HIGH LEVEL DEBRIS CLOUDS
THROUGH 11/06Z. VFR THROUGH 16Z THEN MVFR AS DAYTIME HEATING STARTS
HELPING TO FORM CU.
&&
.MARINE...TONIGHT...GREATEST CONCERN THROUGH THE EVENING WILL BE
STORMS AFFECTING THE COAST. MANY STORMS WILL CONTAIN G35KT...FREQUENT
LIGHTNING AND REDUCED VISIBILITY IN STORMS OVER THE ICW AND
NEARSHORE WATERS CAPE CANAVERAL SOUTH.
SAT-WED...WEAK FRONTAL TROUGH JUST TO OUR NORTH WILL DISSIPATE
OVER THE WEEKEND THEN ANOTHER SURFACE TROUGH WILL MOVE ACROSS THE
SOUTHEAST STATES EARLY NEXT WEEK. THIS SCENARIO WILL KEEP
WINDS/SEAS 5-10 KT/2-3 FEET OVER THE WEEKEND. SOUTHWEST FLOW WILL
BECOME MORE ESTABLISHED EARLY NEXT WEEK AND MAY REACH TO AROUND 15
KNOTS IN THE NORTH.
BOATERS WILL NEED TO KEEP A WATCH TO THE WESTERN SKIES VERO BEACH
SOUTH SATURDAY AFTERNOON AS STEERING FLOW WILL TEND TO PUSH STORMS
EASTWARD. ONCE THE SEA BREEZE CIRCULATION SETS UP SEBASTIAN INLET
NORTH STORMS SHOULD MOVE SOUTH ALONG THE SEA BREEZE AS IT MOVES
ACROSS THE BARRIER ISLAND...THE ICW AND THE MAINLAND DURING THE
AFTERNOON. THEREAFTER...WEAKENING STEERING WINDS WILL LEAD TO
LESS CHANCES FOR AFTERNOON STORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 86 71 89 / 40 50 20 20
MCO 71 90 72 92 / 30 50 20 20
MLB 71 87 71 88 / 40 60 20 30
VRB 70 89 71 89 / 40 60 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...WIMMER
LONG TERM....LASCODY
AVIATION...99
Hazardous weather outlook, Jul 10, 5:17 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
617 AM EDT FRI JUL 10 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102230-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
617 AM EDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE...COMBINED WITH A POCKET OF COLD
TEMPERATURES ALOFT AND THE DEVELOPMENT OF AN ATLANTIC SEA BREEZE
THIS AFTERNOON WILL ALLOW NUMEROUS LIGHTNING STORMS TO DEVELOP.
SIMILAR TO YESTERDAY...SOME STORMS WILL FORM DURING THE
MORNING...AND SPREAD FROM WEST TO EAST AT 10 TO 15 MPH FROM THE
GULF COAST TO THE INTERIOR PENINSULA. STORM COVERAGE WILL
GRADUALLY INCREASE AS TEMPERATURES WARM THROUGH EARLY AFTERNOON.
THE GREATEST COVERAGE IS EXPECTED DURING THE MID TO LATE AFTERNOON
AS EASTWARD MOVING STORMS INTERACT WITH THE SEA BREEZE OVER THE
COASTAL COUNTIES. MANY OF THE STORMS TODAY MAY CONTAIN GUSTY WINDS
OF 35 TO 45 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING. A FEW
STORMS MAY INCREASE TO SEVERE LEVELS AND PRODUCE DAMAGING WINDS OF
AROUND 60 MPH AND PENNY TO QUARTER SIZE HAIL.
DURING THIS TIME OF YEAR...LIGHTNING USUALLY POSES THE GREATEST
WEATHER THREAT TO YOUR SAFETY. THE EARLY AND LATE STAGES OF
THUNDERSTORMS OFTEN ARE THE MOST DANGEROUS TIME TO BE
OUTDOORS...AS MANY PEOPLE ARE CAUGHT OFF GUARD BY THE FIRST OR
FINAL STRIKES TO THE GROUND. MOVE INDOORS WELL IN ADVANCE OF APPROACHING
STORMS AND REMAIN INSIDE UNTIL 30 MINUTES AFTER THE LAST THUNDER IS
HEARD.
...FLOOD IMPACT...
RAINFALL RATES NEAR TWO INCHES PER HOUR WILL OCCUR WITH MANY OF
THE STORMS. TEMPORARY LOCAL FLOODING MAY DEVELOP IN AREAS WHICH
EXPERIENCE SEVERAL ROUNDS OF STORMS...ESPECIALLY NEAR THE EAST
COAST THIS AFTERNOON. NEVER DRIVE THROUGH WATER COVERING THE
ROADWAY.
...RIP CURRENT IMPACT...
A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL
CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT AREA BEACHES AGAIN
TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFE GUARD AND DO NOT SWIM
ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS STORMS WILL SPREAD EAST AT 10 TO 15 KNOTS
AND MOVE ACROSS THE INTRACOASTAL AND COASTAL WATERS TODAY. STORMS
WILL ALSO IMPACT THE INLAND LAKES. THE SEA BREEZE FORMATION NEAR
THE EAST COAST WILL HELP STRENGTHEN STORMS OVER THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS. GUSTY WINDS OVER 35 KNOTS...CLOUD
TO WATER LIGHTNING...AND VISIBILITY NEAR ZERO IN HEAVY RAIN ARE
LIKELY WILL MANY OF THE STORMS TODAY. WATCH FOR DARKENING SKIES AND
LIGHTNING TO THE WEST AND SEEK SAFE HARBOR WELL BEFORE STORMS
APPROACH THE COAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SURFACE RIDGE WILL BEGIN TO SHIFT NORTHWARD OVER CENTRAL FLORIDA
THIS WEEKEND...SIGNALING A GRADUAL RETURN TO TYPICAL SEA BREEZE
GENERATED LIGHTNING STORMS EACH AFTERNOON RATHER THAN THE MORE
EXTENSIVE STORMS OF THE PAST WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
SPRATT
In the hours before
Special weather statement, Jul 10, 4:10 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
510 PM EDT FRI JUL 10 2009
FLZ041-044-141-102215-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
510 PM EDT FRI JUL 10 2009
...STRONG THUNDERSTORMS AFFECTING NORTHERN VOLUSIA COUNTY...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 13 MILES NORTHWEST OF DAYTONA
INTERNATIONAL SPEEDWAY TO LAKE GEORGE...MOVING SOUTHEAST AT 15 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.
Special weather statement, Jul 10, 5:16 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
616 PM EDT FRI JUL 10 2009
FLZ058-102315-
OKEECHOBEE-
616 PM EDT FRI JUL 10 2009
...STRONG THUNDERSTORMS EXPECTED TO DEVELOP OVER OKEECHOBEE COUNTY...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
WELL DEFINED OUTFLOW BOUNDARIES MERGING OVER NORTH OKEECHOBEE COUNTY
NEAR OVIEDO AND LAKE JESSUP. THE MERGER WILL OCCUR BETWEEN
KISSIMMEE PRAIRIE PRESERVE AND FORT DRUM THROUGH 715 PM.
THE PRIMARY THREAT FROM ANY STORMS THAT DEVELOP WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...
WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS
OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS.
BRAGAW
Local storm report, Jul 10, 5:21 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
621 PM EDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 4 N HAULOVER CANAL 28.80N 80.74W
07/10/2009 M39 MPH VOLUSIA FL OTHER FEDERAL
34 KNOTS FROM USAF WIND TOWER
&&
MRTLocal storm report, Jul 10, 5:45 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
645 PM EDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 4 N HAULOVER CANAL 28.80N 80.74W
07/10/2009 M44 MPH VOLUSIA FL OTHER FEDERAL
USAF WIND TOWER. 38 KNOTS AT 54 FEET ELEVATION.
&&
MRTSpecial weather statement, Jul 10, 5:53 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
653 PM EDT FRI JUL 10 2009
FLZ059-064-102345-
MARTIN-ST. LUCIE-
653 PM EDT FRI JUL 10 2009
...STRONG THUNDERSTORMS AFFECTING ST. LUCIE COUNTY...MAY DEVELOP
SOUTHWARD INTO MARTIN COUNTY...
AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER SAINT LUCIE WEST...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE PORT SAINT LUCIE
AND FORT PIERCE. ADDITIONAL STRONG STORMS ARE EXPECTED TO DEVELOP
SOUTHWARD INTO MARTIN COUNTY.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
Local storm report, Jul 10, 5:59 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
659 PM EDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 4 WNW PORT SAINT LUCIE 27.29N 80.41W
07/10/2009 M0.50 INCH ST. LUCIE FL TRAINED SPOTTER
A LARGE AMOUNT OF SMALL HAIL OCCURRING
&&
MRTHail, Okeechobee
- When
- July 10, 6:18 PM EST
- Where
- Okeechobee County, 2.83 mi NNE of Ft Drum
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.560, -80.810
An isolated storm increased to severe intensity and produced penny size hail. Gusty winds also downed several large tree limbs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, July 10, 20091 death · $15,000 · 1 event
- Damaging Winds in Iowa, July 10, 2009$354,000 · 57 kt wind · 13 events
- Damaging Wind in Iowa, July 10, 2009$605,000 · 70 kt wind · 1 event
- Flash Flooding and Flooding in Iowa, July 10 to 11, 2009$140,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Kansas, July 10, 2009$60,000 · 1 in hail · 5 events
- Hail in Nebraska, July 10, 2009$50,000 · 2.25 in hail · 3 events
- Lightning Strike in Florida, July 10, 20094 injured · 1 event
- Damaging Winds and Lightning Strikes in Arizona, July 10, 2009$37,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Missouri, July 10, 2009$1,000 · 1.25 in hail · 14 events
- Damaging Wind in Indiana, July 10, 2009$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 10, 20093 events
- Hail in Colorado, July 10, 2009$1,000 · 2 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172393.